Nebraska, 2025

Drought in Nebraska, February 1 to 28, 2025

February 1 to 28, 2025 · NWS LBF · 21 events in 21 counties and zones

Moderate (D1) drought conditions expanded slightly over portions of southwestern Nebraska in February. Across the remainder of western and north central Nebraska, drought conditions remained unchanged through the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Moderate (D1) drought conditions expanded slightly over portions of southwestern Nebraska in February. Across the remainder of western and north central Nebraska, drought conditions remained unchanged through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 31, 11:28 PM CST, 32 minutes earlier. Its key messages:

  • Dry and mild Saturday with elevated and possibly near-critical fire weather conditions. The greatest threat will be west of highway 83.
  • A cold front will impact portions of the forecast area beginning Sunday with a threat for snow across northern Nebraska late Sunday into Monday. Accumulations have trended lower with this forecast package.
  • Colder next week with highs running 5-10 degrees below seasonal normals. Forecast confidence is low in in the southern half of the forecast area.
Area forecast discussion, Jan 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1128 PM CST Fri Jan 31 2025

.KEY MESSAGES...

- Dry and mild Saturday with elevated and possibly near-critical
fire weather conditions. The greatest threat will be west of highway
83.

- A cold front will impact portions of the forecast area beginning
Sunday with a threat for snow across northern Nebraska late Sunday
into Monday. Accumulations have trended lower with this forecast
package.

- Colder next week with highs running 5-10 degrees below
  seasonal normals. Forecast confidence is low in in the
  southern half of the forecast area.

&&

.SYNOPSIS...
Issued at 304 PM CST Fri Jan 31 2025

H5 analysis this morning had an area of closed low pressure
over northern Missouri with a trough extending southwest into
the Texas Hill Country. West of this feature, low amplitude
ridging extended from northwestern Arizona into central Wyoming.
Further west, closed low pressure was over the Alaskan
Panhandle. A trough extended south of this feature, to
approximately 500 miles off the coast of southern Oregon. High
pressure was located over the central Caribbean, with a low
amplitude ridge extending north to the Carolina coast. At the
surface this afternoon...a back door cold front had nosed into
southeastern South Dakota and was just off to the northeast of
the forecast area. Skies were mainly clear across western and
north central Nebraska with a few high clouds noted over the
Nebraska Panhandle. Temperatures as of 2 PM CST ranged from 41
degrees at O'Neill to 58 degrees at Ogallala.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 304 PM CST Fri Jan 31 2025

Winds, fire weather conditions Saturday and temperatures are
the main forecast concerns over the next 36 hours. A surface
trough of low pressure and a H850 trough will deepen along the
front ranges of Colorado and Wyoming overnight. Strong H85 winds
will develop with a 50 to 60 kt low level jet traversing the
forecast area overnight. Surface winds will be in the 10 to 15
MPH range, leading to a good setup for low level wind shear
across the forecast area. With the timing of this feature being
overnight, most of these winds at the H85 level will not
translate to the surface. Regardless, with 10 to 15 MPH winds
expected overnight, lows will be on the mild side with readings
in the upper 20s to lower 30s. High clouds will also be on the
increase late tonight as a nice plume of H500-H300 moisture
overrides the central and northern Rockies. This will also help
to keep lows "elevated" overnight. Westerly winds will develop
Saturday and the latest NAM12 and GFS solns have unidirectional
winds up to H85 Saturday morning into the afternoon hours.
Bufkit soundings indicate good mixing potential Saturday
afternoon with gusts in the 30 to 40 MPH range. ATTM the highest
winds appear to reside generally west of highway 83 with
lighter winds expected east of this route. Expected mixing and
westerly downslope winds will combine with H85 temps in the high
single digits C Saturday afternoon, leading to highs in the
upper 50s and lower 60s. The latest NBM is indicative of
slightly warmer temps than indicated in the previous sentence.
However, decided to hold temps downward slightly as we are
expecting broken high cloudiness to persist into Saturday
afternoon across the area. Fire weather conditions will reach
elevated levels Saturday afternoon mainly due to the gusty
winds. Minimum RH Saturday afternoon will range from 25 to 35
percent, well above critical min RH criteria. Winds will
diminish Saturday evening, but still remain westerly at 10 to 15
MPH overnight. This will lead to another mild night across the
area with lows in the upper 20s to around 30.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 304 PM CST Fri Jan 31 2025

A cold front will drop south into central Nebraska Sunday,
stalling out during the afternoon hours. Mid level frontogenesis
north of the surface front, will increase Sunday afternoon and
Sunday night. This lift will originate over northwestern
Nebraska, then transition north Sunday night into South Dakota.
With this morning's mid range deterministic model runs, there is
better agreement with this mid level forcing and associated
precipitation potential Sunday afternoon into Monday morning.
The EC and Canadian solutions have remained consistent with this
forcing over South Dakota, while the GFS has been more
southerly. With this morning's GFS run and last night's run,
this mid level forcing has transitioned north and is now more in
line with the EC and Canadian solutions. The latest NBM
probabilistic forecast has also trended farther north with the
highest band of QPF as well. That being said, pops, QPF and snow
accumulations have been lowered with this forecast package.
Temperatures for Sunday remain problematic with the frontal
boundary draped across the middle of the forecast area. Better
agreement with this morning's deterministic models lends
"increased" confidence in highs Sunday. Highs will vary widely
across the area with readings in the upper 30s in the Pine Ridge
and readings near 60 in far SW Nebraska. The frontal boundary
will be driven further south and southwest Sunday night with
highs monday ranging from the upper 20s in the north, to the
upper 40s in far SW Nebraska. Beyond Monday, the temperature
forecast is problematic, especially over the southern forecast
area. Zonal flow will persist aloft and the cold frontal
boundary will meander across the central plains through the
week. This shows up in the latest NBM probabilistic forecast for
highs. For KLBF, there is a 16 to 20 degree spread
(25th-75th%ile) for highs Tuesday through Friday. This leads to
a low confidence forecast for temps, especially over the
southern half of the forecast area. Better confidence in highs
exists over northern portions of the forecast area where
probabilistic spreads in highs are lower. Taking the middle road
of the spreads yields highs generally in the lower 30s over
northern Nebraska to the lower to middle 40s south of I-80.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1125 PM CST Fri Jan 31 2025

LLWS tonight through the mid morning for most of western and
north central Nebraska. Overnight through early Saturday
morning LLWS will be out of the southwest around 40 to 55 kts,
then switch to the west northwest around 40 to 45 kts through
mid morning. SFC winds will remain light tonight across
southwest Nebraska into Saturday morning out of the south to
southeast around 5 to 10 kts. SFC winds out of the south will
be stronger across northern Nebraska tonight, including KVTN
terminal with sustained winds around 15 kts and gust up of 20 to
30 kts. For Saturday afternoon SFC winds across all of western
and north central Nebraska will be out of the west around 10 to
15 kts with gust of 25 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Jan 31, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
233 PM CST Fri Jan 31 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-012045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
233 PM CST Fri Jan 31 2025 /133 PM MST Fri Jan 31 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire conditions are expected across all of western and
north central Nebraska Saturday afternoon. Near critical fire weather
conditions are possible west of highway 83. High temperatures will
reach into the lower 60s. Afternoon relative humidity will fall off
to 25 to 35 percent with westerly winds of 15 to 25 mph. Gusts may
reach 40 mph during the afternoon hours over the western Sandhills.

Light snow will be possible Sunday night into Monday morning over
northern Nebraska. Up to an inch of snow accumulation is possible,
mainly over northern Sheridan into northwestern Cherry county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over almost all of eastern Cherry County through the end of February. A small pocket of extreme (D3) drought expanded slightly in the Valentine vicinity by the end of February. The cooperative observer at Valentine Lakes NWR reported 0.40 inches of precipitation in February. This 0.14 inches below the normal of 0.54 inches. Valentine reported 0.42 inches of precipitation for February which was 0.19 inches below the normal of 0.61 inches.

Drought, Keya Paha

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Keya Paha County through the end of February. The cooperative observer at Springview 2NW reported 0.14 inches of precipitation in February.

Drought, Brown

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Brown County through the end of February. The cooperative observer at Elsmere 9ENE reported 0.68 inches of precipitation in February. This was 0.12 inches below the normal of 0.80 inches. The cooperative observer at Ainsworth reported 0.19 inches of precipitation in February. This was 0.44 inches below the normal of 0.63 inches.

Drought, Rock

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Rock County through the end of February.

Drought, Boyd

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Boyd County through the end of February.

Drought, Holt

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Holt County through the end of February. The cooperative observer at Atkinson 3SW reported 0.36 inches of precipitation for February. This was 0.34 inches below the normal of 0.70 inches. The cooperative observer at O'Neill reported 0.15 inches of precipitation for February. This was 0.52 inches below the normal of 0.67 inches.

Drought, Thomas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Thomas County through the end of February.

Drought, Blaine

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Blaine County through the end of February. The cooperative observer at Purdum reported 0.27 inches of precipitation for February.

Drought, Loup

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Loup County through the end of February.

Drought, Garfield

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far western and northern portions of Garfield County through the end of February. The cooperative observer at Burwell reported 0.86 inches of precipitation for February. This was 0.18 inches above the normal of 0.68 inches. The cooperative observer at Ericson 8WNW reported 0.22 inches of precipitation for February. This was 0.43 inches below the normal of 0.65 inches.

Drought, Wheeler

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Wheeler County through the end of February.

Drought, McPherson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern, far eastern and far northwestern portions of McPherson County through the end of February.

Drought, Logan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of February. The cooperative observer at Stapleton 5W reported 0.58 inches of precipitation for February. This was 0.33 inches below the normal of 0.91 inches.

Drought, Custer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought condition persisted over almost all of Custer County through the end of February. Moderate (D1) drought continued over far southeastern portions of the county through the end of the month. The cooperative observer at Callaway 8WSW reported 0.28 inches of precipitation for February. The cooperative observer at Broken Bow 2W reported 0.40 inches of precipitation for February. This was 0.07 inches below the normal of 0.47 inches. At the Broken Bow Airport, 0.25 inches of precipitation fell in February. This was 0.21 inches below the normal of 0.46 inches.

Drought, Lincoln

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern Lincoln County through the end of February. The cooperative observer at Hershey 5SSE reported 0.38 inches of precipitation for February. This was 0.05 inches below the normal of 0.43 inches. The cooperative observer at Brady reported 0.59 inches of precipitation for the month of February. At Wallace 2W, 0.42 inches of precipitation fell in February. This was 0.14 inches below the normal of 0.56 inches. At the North Platte Regional Airport, 0.67 inches of precipitation fell in February. This was 0.10 inches above the normal of 0.57 inches.

Drought, Sheridan

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued across northwestern Sheridan County through the end of February. This area of extreme (D3) drought conditions was roughly north of a line from just north of Antioch, to just south of Gordon. South of this line, severe (D2) drought continued through the end of the month. The cooperative observer at Gordon 6N reported 0.31 inches of precipitation for February. This was 0.31 inches below the normal of 0.62 inches. The cooperative observer at Ellsworth 2W reported 0.21 inches of precipitation for February. This was 0.14 inches below the normal of 0.35 inches.

Drought, Western Cherry

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of western Cherry County through the end of February. Across far northwestern portions of western Cherry County, extreme (D3) drought conditions continued through the end of the month.

Drought, Grant

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Grant County through the end of February.

Drought, Hooker

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Hooker County through the end of February.

Drought, Garden

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern 2/3rds of Garden County through the end of February. The cooperative observer at Lisco reported 0.73 inches of precipitation for February. This was 0.11 inches above the normal of 0.62 inches. The cooperative observer at Crescent Lakes NWR reported 0.54 inches of precipitation for the month. This was 0.12 inches above the normal of 0.42 inches. The cooperative observer at Oshkosh 8SW reported 0.35 of precipitation for the month. This was 0.12 inches below the normal of 0.47 inches. The cooperative observer at Oshkosh reported 0.22 inches of precipitation in February. This was 0.16 inches below the normal of 0.38 inches. The cooperative station at Oshkosh 10NE reported 0.39 inches of precipitation in February.

Drought, Arthur

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Arthur County through the end of February. The cooperative observer at Arthur reported 0.47 inches of precipitation in February. This was right at the normal of 0.47 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241266, 1241267, 1241271, 1241276, 1241279, 1241282, 1241285, 1241287, 1241288, 1246616, 1246617, 1246620, 1246621, 1246622, 1246623, 1241258, 1241262, 1241283, 1241284, 1246618, 1246619.